Most Read Articles
2 years ago
A study on participants from the Women's Health Initiative showed the dissociation between calcium/vitamin D supplementation and reduction in menopausal symptoms.
one year ago
Dr Lesley Braun, Blackmores Institute Director, is interviewed and answers some critical questions on complementary medicine, its evolution, its benefits and its present and future roles alongside mainstream medicine.
Pearl Toh, 13 days ago
Elderly persons (≥75 years) on aspirin-based antiplatelet therapy without routine proton-pump inhibitor (PPI) use have a higher long-term risk of major bleeding, in particular upper gastrointestinal (GI) bleeding which is often more disabling or fatal than in younger persons, according to the OXVASC* study.
Pearl Toh, 2 months ago
Celecoxib is preferred over naproxen when added to proton-pump inhibitor (PPI) for preventing recurrent upper gastrointestinal (GI) bleeding in patients at high risk of both GI and cardiovascular (CV) events, who require concomitant aspirin and nonsteroidal anti-inflammatory drugs (NSAIDs), according to the CONCERN* study.

TNFi, corticosteroids up risk of herpes zoster in patients with RA

11 days ago

The use of tumour necrosis factor inhibitor (TNFi) and higher dosage of corticosteroids appear to increase the incidence of herpes zoster in patients with rheumatoid arthritis (RA) in the clinical setting, according to a Japan study.

Researchers measured the crude incidence rate (IR) of herpes zoster treated with systemic antiviral medications in 1987 patients (median age 60.0 years; 81.5 percent female) from the Registry of Japanese Rheumatoid Arthritis Patients on Biologics for Longterm Safety (REAL) database.

To investigate the association between herpes zoster and medications, the authors performed a nested case–control study with 1:5 case-control pairs matched for age, sex, observation start year and comorbidity (herpes zoster group, n=43; control group, n=214).

A conditional logistic regression analysis was performed to calculate the odds ratio (OR) and 95 percent CI of the use of biological disease-modifying antirheumatic drugs (bDMARD), methotrexate (MTX) and corticosteroids for the occurrence of herpes zoster.

The median disease duration among participants was 6.0 years, and the crude IR of herpes zoster was 6.66 (95 percent CI, 4.92 to 8.83) per 1,000 person-years.

The ORs of medication use were 2.28 (1.09 to 4.76) for TNFi and 1.13 (1.03 to 1.23) for oral corticosteroid dosage (per 1 mg prednisolone increment), both of which were significantly increased. There were no increases in the ORs of non-TNFi and MTX usage.

These findings support the results of another study, which found that patients with RA taking specific immunosuppressive medication had an elevated risk of herpes zoster. Biologicals used correlated with severe herpes zoster occurrence. Researchers suggested the close monitoring and prevention of severe herpes zoster during specific immunosuppressive therapy. [BMJ Open 2017;7:e014032]

Digital Edition
Asia's trusted medical magazine for healthcare professionals. Get your MIMS Pharmacy - Malaysia digital copy today!
DOWNLOAD
Editor's Recommendations
Most Read Articles
2 years ago
A study on participants from the Women's Health Initiative showed the dissociation between calcium/vitamin D supplementation and reduction in menopausal symptoms.
one year ago
Dr Lesley Braun, Blackmores Institute Director, is interviewed and answers some critical questions on complementary medicine, its evolution, its benefits and its present and future roles alongside mainstream medicine.
Pearl Toh, 13 days ago
Elderly persons (≥75 years) on aspirin-based antiplatelet therapy without routine proton-pump inhibitor (PPI) use have a higher long-term risk of major bleeding, in particular upper gastrointestinal (GI) bleeding which is often more disabling or fatal than in younger persons, according to the OXVASC* study.
Pearl Toh, 2 months ago
Celecoxib is preferred over naproxen when added to proton-pump inhibitor (PPI) for preventing recurrent upper gastrointestinal (GI) bleeding in patients at high risk of both GI and cardiovascular (CV) events, who require concomitant aspirin and nonsteroidal anti-inflammatory drugs (NSAIDs), according to the CONCERN* study.